Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 23, NWS Phoenix, AZ

July 25, 2019Imperial County, California

NWS Phoenix, AZ issued this flash flood warning at Jul 25, 2019, 3:29 PM PDT for Imperial County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2019, 3:29 PM PDT (22:29 UTC)
Expired
Jul 25, 2019, 6:15 PM PDT
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Imperial County, CA

The radar

The Yuma radar (KYUX), 109 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

922 
WGUS55 KPSR 252229
FFWPSR
CAC025-260130-
/O.NEW.KPSR.FF.W.0023.190725T2229Z-190726T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
329 PM PDT Thu Jul 25 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Southwestern Imperial County in southeastern California...

* Until 630 PM PDT.

* At 328 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of southwestern
  Imperial County.
  * This includes CA Route 98 between mile markers 9 and 18.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3277 11573 3265 11574 3264 11575 3263 11590
      3275 11591

$$

Rogers
1 follow-up statement
641 
WGUS75 KPSR 260115
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
615 PM PDT Thu Jul 25 2019

CAC025-260125-
/O.CAN.KPSR.FF.W.0023.000000T0000Z-190726T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-
615 PM PDT Thu Jul 25 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN IMPERIAL COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3277 11573 3265 11574 3264 11575 3263 11590
      3275 11591

$$

Hernandez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 1:51 PM PDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 25, 1:51 PM PDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
151 PM MST Thu Jul 25 2019

.SYNOPSIS...
An increase in high pressure and temperatures, and a decrease in
moisture into the weekend will decrease thunderstorm activity across
the lower deserts. Lingering moisture will help moderate weekend
temperatures but expect increasing heat risk by the weekend,
especially out west. An increase in moisture beginning Monday will
begin to improve storm chances for the early to middle part of
next week.

&&

.DISCUSSION...

A very moist air mass remains in place across the region
today, with observed PW values exceeding 1.7 inches. Low-level
moisture axis is in place across southwest Arizona to near the
lower Colorado River Valley. Satellite imagery shows convection
developing with ease across southern Gila County into southeast
Arizona. Other buildups of cumulus were noted across southwest
Arizona near the Kofa Mountains, and would not be surprised to see
a few storms develop out of this area. With the amount of moisture
in the air mass, any individual storm will have the potential to
quickly produce heavy rainfall and possibly flash flooding. Most
CAM guidance continues to highlight a corridor of convection
across western Arizona, while the higher terrain north and east of
Phoenix remains active. Not a single member of the HREF shows
convection over Phoenix this afternoon. However, given convective
trends and the degree of instability present, would not be
surprised to see at least an outflow boundary (and possibly dust)
affect the Phoenix area later this evening.

A drying trend is forecast to begin tomorrow as the mid-level
anticyclone gradually spreads westward across western NM towards
central AZ. Still expect isolated thunderstorms to continue each
afternoon across the higher terrain east of Phoenix, but the
potential for storms to reach the lower deserts will remain quite
low. Temperatures will also increase a few degrees this weekend,
with most desert locations reaching or exceeding 110 degrees on
Saturday and Sunday. This may lead to some localized excessive
heat concerns, but at this time it's not forecast to be widespread
enough to warrant a watch. Will keep monitoring forecast trends,
however.

By early next week, the well-developed closed anticyclone is
forecast to reposition itself across New Mexico, placing most of
Arizona in south-southeasterly flow aloft. This will quickly draw
in moisture northward across the region, resulting in increasing
precipitation chances as early as Monday, and especially Tuesday
into Wednesday. Given how moist the air mass is forecast to
become, this could result in more widespread precipitation
potential with at least localized heavy rain possible.

&&

.AVIATION...Updated at 1834 UTC

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Westerly winds will continue to develop at the terminals this
morning into early this afternoon as VFR conditions prevail.
Visible satellite imagery at this hour shows mostly clear skies
across the Phoenix area as mid and high level clouds push off to
the north. Winds will remain aob 10 kts through much of the period
aside from a few gusts through mid-afternoon before a westerly
surge late this afternoon and evening results in a period of gusts
up to 20 knots. Any convection today looks to mostly remain to
the south and southwest of the Valley so not expecting anything to
impact the terminals this afternoon. Weak outflows from the S-SW
may affect the terminals, but the westerly surge should overtake
them by this evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

No major aviation concerns are expected through the TAF period. At
KIPL, winds will generally favor a southeasterly component before
taking on a W/SW direction this afternoon. Winds at KBLH will tend
to favor a southerly component through the period. Gusts up to 20
kts will be possible at the terminals into the evening before
subsiding. A rogue thunderstorm may slip into the vicinity of KIPL
or KBLH late this afternoon, but confidence is too low to include
them in either TAF at this time.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...

Sunday through Thursday:

Thunderstorm activity will generally remain limited to the higher
terrain eastern districts on Sunday, while temperatures climb back
to near 110 degrees across the lower deserts. With the rising
temperatures, min RH levels will decline as well, but should
remain in the teens. A substantial increase in moisture will
occur Monday through Wednesday, resulting in increased
thunderstorm chances area-wide. Locally heavy rain will be
possible on Tuesday and Wednesday, along with the potential for
gusty outflow winds. Minimum humidity levels closer to 20-25%
will be more common by mid-week. Mostly fair to good overnight
recovery should become mostly good by Wednesday night. Outside of
any outflow boundaries and occasional afternoon gustiness, winds
will not be much of an issue with respect to fire weather.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Rogers
AVIATION...Smith/Hopper
FIRE WEATHER...Rogers/Sawtelle/MO

In the hours before

Special weather statement, Jul 25, 12:28 PM PDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
1228 PM MST Thu Jul 25 2019

AZZ558-560-562-563-252000-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
1228 PM MST Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 100 PM MST...

At 1226 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or 10 miles southeast of Globe, moving northwest at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Globe, Miami, Cutter, Central Heights-Midland City, Claypool and
Inspiration.

This includes the following highways...
US Highway 60 between mile markers 241 and 263.
AZ Route 70 between mile markers 253 and 266.
AZ Route 77 between mile markers 163 and 170.

LAT...LON 3328 11051 3318 11068 3339 11093 3355 11066
TIME...MOT...LOC 1926Z 144DEG 10KT 3330 11065

INS
Special weather statement, Jul 25, 2:57 PM PDT, 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
257 PM MST Thu Jul 25 2019

AZZ556-558-562-563-252230-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
257 PM MST Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 330 PM MST...

At 256 PM MST, Doppler radar was tracking a strong thunderstorm near
Claypool, or 10 miles northwest of Globe, moving north at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roosevelt Estates.

This includes AZ Route 188 between mile markers 218 and 240.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3349 11076 3344 11086 3345 11098 3365 11111
      3367 11093 3364 11092 3367 11087 3368 11081
      3366 11078 3367 11077
TIME...MOT...LOC 2156Z 168DEG 6KT 3352 11089

INS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 11:46 PM PDTAreal Flood AdvisoryPSRRiverside, San Bernardino3 hr
Jul 25, 1:12 AM PDTFlash Flood WarningPSRSan Bernardino4 hr
Jul 25, 2:20 PM PDTFlash Flood WarningPSRRiverside, San Bernardino4 hr
Jul 25, 4:40 PM PDTFlash Flood WarningPSRRiverside, San Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.